Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 239, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 1999, 12:48 AM CDT for Lane County, Ness County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1999, 12:48 AM CDT (05:48 UTC)
- Expired
- Jul 1, 1999, 1:35 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 1:00 AM CDT | Hail 0.75 | Beeler, KS | |
| Jul 1, 1:15 AM CDT | Hail 0.75 | Pendennis, KS | |
| Jul 1, 1:40 AM CDT | Hail 0.75 | Bazine, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1011 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 010548 RRA SVRDDC KSC101-135-010635- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1248 AM CDT THU JUL 1 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LANE COUNTY IN WEST CENTRAL KANSAS NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 135 AM CDT * AT 1245 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BEELER... MOVING SOUTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED BEELER BY 1250 AM CDT NESS CITY BY 105 AM CDT * THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LANE COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER THAN 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEINLEIN/JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:37 PM CDT, 9 hours 11 minutes earlier.
Area forecast discussion, Jun 30, 3:37 PM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT TUE JUN 29 1999 FCST CHALLENGE CONTS TO BE CHC FOR TSTMS AND TEMPS. RUNNING A BIT LATE DUE TO ONGOING SVR WX. RECURRING TSTMS OVER THE NRN PTNS OF THE CWA TODAY IN AREA OF UNDER AREA OF STG UPPER LVL DIFFLUENCE. WK RIPPLES IN NW FLOW ALOFT HELPING SET OFF THE CONVECTION ERLYR THS MRNG. ANOTHER WK S/W ANLYZD OVR WYO THIS MRNG APPRS TO BE HELPING FIRE NEXT ROUND OF STRMS OVR ERN COLO/NWRN KS TAFTN. LOW LVL EAST WEST BNDRY ALSO HELPING TO FOCUS THE STORMS ACRSS THE CNTRL PTN OF THE CWA. MODELS SHOW A SIMILAR PATTERN TO YDA IN KEEPING WNW/ESE ORIENTED UPPR LVL JET FRM PAC NW INTO THE CENT PLAINS INTO THU AND THEN FCST UPPER FLOW TO BECOME MORE ZONAL AND THE CORE OF THE MAX WINDS ALOFT SHIFTING A BIT FURTHER NORTH WITH TIME. THIS FCST WILL BE BASED SOMEWHAT ON PERSISTANCE FROM PREV PACKAGE. AS H5 S/W ROLLS OUT INTO THE PLAINS TNGT. WE SHOULD SEE SFC LOW GET SHUNTED BACK TO THE SOUTH AGAIN WITH SFC FLOW BECMG NERLY AGAIN TNGT. THIS AND MOIST GROUND FROM WHERE THE RAINS FALL SHOULD HELP REGENERATE SOME MORE LOW CLDNSS AND FOG TNGT. WILL ADD FOG TO NRN 2/3DS OF THE CWA TNGT. ON THU WILL KEEP A MENTION OF MRNG TSTMS IN ALL BUT SRN PTNS OF CWA AGAIN AS ANOTHER IN SERIES OF WK RIPPLES ALOFT WILL BE MOVING THROUGH. WILL CONT TREND OF WARMING THINGS UP A BIT ON FRIDAY DUE TO THE AFOREMENTIONED NORTHWARD SHIFT OF THE UPPER LVL JET. NOT MUCH TIME TO LOOK AT THE EXTENDED FORECAST BUT WILL NOT BUY INTO THE FMR/S IDEA OF WARMING TEMPS UP TO AOA 100 THIS WEEKEND. WITH MOST OF THE CWA RECEIVING PRECIP OVR THE PAST FEW WEEKS...THINK IT WILL BE HARD TO HEAT THINGS UP TOO MUCH. EXCEPTION TO THIS IS THE SWRN PTNS OF THE CWA WHERE IT HAS BEEN DRY THE PAST FEW WEEKS AND WHERE TEMPS HAVE BEEN CLIMBING INTO THE 90S MORE FREQUENTLY OF LATE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONxE FORECAST. DDC 065/084 065/091 068 423 GCK 063/083 064/092 066 423 EHA 064/090 066/097 067 212 LBL 065/085 065/095 067 212 HYS 062/083 064/088 066 423 P28 068/086 070/095 073 323 .DDC...NONE. GERARD
In the hours before
Special weather statement, Jun 30, 7:58 PM CDT, 4 hours 50 minutes before
KSZ074>076-084>090-010200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 758 PM CDT WED JUN 30 1999 ...TORNADO WATCH NUMBER 498 HAS EXPIRED AND IS NO LONGER IN EFFECT FOR THE FOLLOWING KANSAS COUNTIES... STANTON...STEVENS...GRANT...MORTON...SEWARD...MEADE...CLARK... COMANCHE...BARBER... A VERY UNSTABLE ATMOSPHERE OVER THE REGION COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING IN FROM THE ROCKIES LATER TONIGHT MAY STILL LEAD TO SOME RISK FOR SEVERE THUNDERSTORMS AFTER DARK BUT TORNADOES NO LONGER APPEAR TO BE A POSSIBILITY. JOHNSON
Special weather statement, Jun 30, 7:58 PM CDT, 4 hours 50 minutes before
KSZ074>076-084>090-010200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 758 PM CDT WED JUN 30 1999 ...TORNADO WATCH NUMBER 498 HAS EXPIRED AND IS NO LONGER IN EFFECT FOR THE FOLLOWING KANSAS COUNTIES... STANTON...STEVENS...GRANT...MORTON...SEWARD...MEADE...CLARK... COMANCHE...BARBER... A VERY UNSTABLE ATMOSPHERE OVER THE REGION COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING IN FROM THE ROCKIES LATER TONIGHT MAY STILL LEAD TO SOME RISK FOR SEVERE THUNDERSTORMS AFTER DARK BUT TORNADOES NO LONGER APPEAR TO BE A POSSIBILITY. JOHNSON
Special weather statement, Jun 30, 8:02 PM CDT, 4 hours 46 minutes before
KSZ043-061>063-010205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 801 PM CDT (701 PM MDT) WED JUN 30 1999 ...TORNADO WATCH NUMBER 498 HAS EXPIRED FOR THE FOLLOWING KANSAS COUNTIES... HAMILTON...KEARNY...FINNEY...SCOTT... VERY UNSTABLE CONDITIONS IN THE ATMOSPHERE WILL COUPLE WITH AN UPPER LEVEL DISTURBANCE MOVING IN FROM THE ROCKIES LATER TONIGHT. DUE TO THIS THERE IS STILL A SMALL CHANCE FOR A SEVERE THUNDERSTORM BUT TORNADOES NO LONGER APPEAR TO BE A POSSIBILITY. JOHNSON
Special weather statement, Jun 30, 8:03 PM CDT, 4 hours 45 minutes before
KSZ074>076-084>090-010200- SPECIAL WEATHER STATEMENT ...CORRECTED WATCH NUMBER... NATIONAL WEATHER SERVICE DODGE CITY KS 803 PM CDT WED JUN 30 1999 ...TORNADO WATCH NUMBER 499 HAS EXPIRED AND IS NO LONGER IN EFFECT FOR THE FOLLOWING KANSAS COUNTIES... STANTON...STEVENS...GRANT...MORTON...SEWARD...MEADE...CLARK... COMANCHE...BARBER... A VERY UNSTABLE ATMOSPHERE OVER THE REGION COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING IN FROM THE ROCKIES LATER TONIGHT MAY STILL LEAD TO SOME RISK FOR SEVERE THUNDERSTORMS AFTER DARK BUT TORNADOES NO LONGER APPEAR TO BE A POSSIBILITY. JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 45 min |
| Jun 30, 10:41 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 49 min |
| Jun 30, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
| Jun 30, 11:00 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 50 min |
| Jun 30, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 47 min |
| Jun 30, 11:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Jun 30, 11:53 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 17 min |
| Jul 1, 12:06 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| Jul 1, 1:25 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 50 min |
| Jul 1, 1:29 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 36 min |
| Jul 1, 1:51 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 59 min |
| Jul 1, 1:58 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 62 min |
| Jul 1, 2:01 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 64 min |
| Jul 1, 2:25 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 45 min |
| Jul 1, 2:28 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 47 min |
| Jul 1, 2:42 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Jul 1, 2:53 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 62 min |
| Jul 1, 3:06 AM CDT | Severe Thunderstorm Warning | DDC | Haskell | 44 min |
| Jul 1, 3:13 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| Jul 1, 3:21 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 44 min |
| Jul 1, 3:32 AM CDT | Severe Thunderstorm Warning | DDC | Grant | 48 min |
| Jul 1, 3:44 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 46 min |
| Jul 1, 3:54 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Haskell, Meade | 46 min |
| Jul 1, 4:02 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 48 min |
| Jul 1, 4:05 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 35 min |
| Jul 1, 4:14 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| Jul 1, 4:20 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 45 min |
| Jul 1, 4:32 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 48 min |
| Jul 1, 4:40 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 50 min |
| Jul 1, 4:47 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 48 min |
| Jul 1, 4:47 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 48 min |
| Jul 1, 4:52 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jul 1, 5:09 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 46 min |
| Jul 1, 5:09 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 46 min |
| Jul 1, 5:19 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 36 min |
| Jul 1, 5:37 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jul 1, 6:09 AM CDT | Flash Flood Warning | DDC | Barber, Comanche | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.